Tuberculosis is a serious infection caused by an organism called mycobacterium tuberculosis. Although commonly known to adversely affect the lungs, this infection may also manifest in other parts of the body including the spinal cord, kidneys or brain. Symptoms of an active tuberculosis infection include exhaustion, fever, nausea, chest pain and the presence of blood in urine or as a result of persistent coughing. Weight loss may also occur as a side effect of the previous symptoms or as a separate one of its own. Here you will learn more about weight loss in relation to tuberculosis.
Latent vs. Active
Although weight loss is a prevalent side effect of tuberculosis, it is vital to first determine whether or not the infection is an active or latent one. It is possible to harbor the tuberculosis-causing mycobacterium tuberculosis within one's body without having becoming ill with a full-blown infection. This is the definition of a latent (or inactive) TB infection. In this case, an individual's immune system is successfully suppressing the tuberculosis' ability to become an active infection within the body, which would bring about the classic symptoms of tuberculosis. If one is determined to be a carrier of TB with no other active symptoms, any resulting weight loss may be caused by another unknown factor.
Loss of Appetite
Loss of appetite and nausea are common symptoms of tuberculosis. Paired with vomiting, resulting weight loss can be very dramatic. Rapid losses of weight before diagnosis and treatment of tuberculosis may put one at an especially high risk of relapse, even after the commencement of drug therapy.
Once one has been diagnosed as harboring either a latent or active tuberculosis infection, drug therapy is immediately begun both to combat the symptoms and rid the infection from the body. One to four different pills may be prescribed over the course of nine months during treatment. Rare yet potential side effects of this aggressive course of treatment include a worsening of nausea and loss of appetite, both of which may contribute further to significant losses of weight.
Studies have shown that tuberculosis patients who were underweight upon diagnosis are in greater danger of relapsing, even after several weeks of drug therapy. The Centers for Disease Control and Prevention found that underweight patients who failed to gain at least 5 percent of their body weight back in the first eight weeks of drug therapy have a relapse rate over twice that of their counterparts who succeeded in doing so (51 to 18 percent). This study strongly implies both the importance of consulting a physician the second tuberculosis is suspected as well as the maintenance of a healthy body weight in order to properly combat potential tuberculosis infections.
A potentially fatal mistake one may make early in the course of tuberculosis treatment is believing that the eradication of symptoms (including weight loss) means that the infection has cleared. In fact, stronger, drug-resistant strains of the bacteria can form if all prescribed medications are not taken for their required length of time. Even if you have stopped experiencing weight loss and/or other symptoms related to an active tuberculosis infection, it is vital to strictly follow your physician's prescribed treatment plan to ensure your long-term health.